Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS El Paso, TX

June 4, 2019Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 4, 2019, 3:55 PM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 3:55 PM MDT (21:55 UTC)
Expired
Jun 4, 2019, 4:45 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Doña Ana County, NM, Otero County, NM

The radar

The El Paso radar (KEPZ), 37 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:11 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS54 KEPZ 042155
SVREPZ
NMC013-035-042245-
/O.NEW.KEPZ.SV.W.0049.190604T2155Z-190604T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
355 PM MDT Tue Jun 4 2019

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Western Otero County in south central New Mexico...
  Southern Dona Ana County in south central New Mexico...

* Until 445 PM MDT.

* At 354 PM MDT, severe thunderstorms were located along a line
  extending from 4 miles northwest of Chaparral to 5 miles west of
  Afton, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chaparral, Las Cruces, Anthony, Vado, NMSU Main Campus, Afton,
  Anthony Gap, Berino, Mesilla, San Miguel, Mesquite, Chamberino,
  Fairacres, Talavera, La Mesa, Afton Generating Plant, High Valley,
  San Pablo, Picacho and Corralitos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3235 10637 3234 10707 3198 10721 3201 10638
TIME...MOT...LOC 2154Z 206DEG 21KT 3209 10649 3208 10704 

HAIL...0.75IN
WIND...60MPH
 
$$

CRESPO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:13 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 1:13 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
113 PM MDT Tue Jun 4 2019

.SYNOPSIS...
Moisture at the surface will combine with an upper level storm
system to give us a chance for strong to severe thunderstorms
again today. The main threat for severe weather will be to the
east of the Continental Divide. A few storms today may produce
large hail and strong outflow winds. After today we will begin to
dry out, with cooler temperatures on Wednesday, and then warm and
dry through Saturday. For Sunday through Tuesday, we will
continue to see warm temperatures with a slight chance

&&

.DISCUSSION...
Rinse and repeat, that is the mantra for today as we continue in
our very slowly changing weather pattern. Currently an upper level
low is very slowly making its way across southern Arizona, while
at the surface we again have had a decent amount of moisture push
almost to the New Mexico/Arizona. So conditions are similar to
yesterday, so we will again see another round of strong to severe
thunderstorms this afternoon and early evening. Like yesterday the
main threats will be strong outflow winds and large hail. It looks
like the storms will move from west to east and should be east of
our area by 9 PM. Later this evening into tonight we could see
some isolated showers and thunderstorms, but the threat of severe
storms will have diminished. On Wednesday the upper level low
will get going and be centered over central New Mexico. That will
sweep some westerly winds across the area and that will move most
of the lowland moisture out of the area and begin to dry us out.
Further north, in the mountains, there will still be some
residual moisture and with the upper low not to far away we will
continue to see a slight chance for afternoon and evening
thunderstorms, but should they not be too strong.

For the end of the week into Saturday we will see a weak upper
level ridge build across the area from the west. This will
continue to keep us dry and warm our temperatures a few degrees
above average. Some lowland locations will be flirting with the
triple digit mark. Then on Sunday we will see a stronger upper
level ridge develop to our south. There is still some indication
that the upper level ridge will be able to bring some moisture up
from the south. Then on Monday the GFS indicates that moisture
will try and push in from the east to give most areas east of the
Continental Divide a chance for rain on both Monday and Tuesday.

&&

.AVIATION...Valid 05/00Z-06/00Z...
P6SM SCT-BKN080-100 BKN150-200 with scattered to numerous 1-3SM TSRA
BKN040-060 mainly before 03Z. Isolated storms may linger over area
mountains through the night and the afternoon. Skies will gradually
become SCT-BKN100-120 by 06Z and then FEW-SCT100-120 SCT250 by 12Z.

&&

.FIRE WEATHER...
Upper low that has brought active weather to the area the last few
days will finally be lifting out over the next 24 hours, but not
before another active late afternoon and evening today. Some storms
may produce heavy rain, hail and strong winds before pushing east of
the area.  Temperatures will cool down about 5 degrees for
Wednesday, but then as upper ridge builds over the region, temps
will warm to 5 degrees above normal with some areas approaching the
century mark by the weekend. Winds will be occasionally breezy but
should remain below critical speeds.  Some moisture may start to
return early next week with a return to a daily chance for showers
and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  87  67  95 /  40   0   0   0
Sierra Blanca           59  80  60  89 /  60  20   0   0
Las Cruces              58  84  61  92 /  40   0   0   0
Alamogordo              60  85  60  92 /  50  20   0   0
Cloudcroft              45  61  45  68 /  60  30  10   0
Truth or Consequences   60  84  61  92 /  40  20   0   0
Silver City             54  77  57  85 /  30  30   0   0
Deming                  57  86  60  94 /  30   0   0   0
Lordsburg               56  84  59  92 /  20   0   0   0
West El Paso Metro      65  87  67  95 /  40   0   0   0
Dell City               60  86  61  94 /  60  20   0   0
Fort Hancock            64  89  65  97 /  60   0   0   0
Loma Linda              63  81  64  89 /  50   0   0   0
Fabens                  65  88  66  96 /  40   0   0   0
Santa Teresa            60  86  62  94 /  40   0   0   0
White Sands HQ          66  85  67  92 /  40   0   0   0
Jornada Range           57  84  58  92 /  40   0   0   0
Hatch                   57  87  60  94 /  40   0   0   0
Columbus                62  87  64  94 /  30   0   0   0
Orogrande               62  84  62  92 /  40   0   0   0
Mayhill                 50  71  50  78 /  60  30  10   0
Mescalero               49  71  49  79 /  60  30  10   0
Timberon                47  69  47  76 /  60  30  10   0
Winston                 47  77  49  85 /  40  30   0   0
Hillsboro               56  83  58  90 /  40  30   0   0
Spaceport               55  84  57  91 /  40  20   0   0
Lake Roberts            48  78  50  86 /  30  30   0   0
Hurley                  52  80  55  88 /  30  10   0   0
Cliff                   46  85  49  93 /  20  20   0   0
Mule Creek              52  80  56  87 /  20  20   0   0
Faywood                 55  81  58  89 /  30  20   0   0
Animas                  55  86  58  94 /  20   0   0   0
Hachita                 54  84  57  93 /  20   0   0   0
Antelope Wells          56  84  59  92 /  20   0   0   0
Cloverdale              55  79  58  86 /  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Jun 4, 11:33 AM MDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1133 AM MDT Tue Jun 4 2019

NMZ407-409>417-TXZ418>424-051745-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1133 AM MDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Our weather pattern has changed little in the last 24 hours, so we
will again see a threat for strong to severe thunderstorms this
late afternoon into the evening. Main threats will be large hail
(greater than an inch) and strong winds of 50+ mph. Best chances
for severe weather will be east of the Rio Grande, but I can't
rule out strong storm west of the river either. The threat of
severe weather will move out of the area by 9 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will be dryer and a little cooler on Wednesday with just a
slight chance for thunderstorms in area mountains. For the end of
the week into Saturday we will be warm and dry. For Sunday and
Monday we will see a slight chance for rain east of the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report large hail sizes and wind
gusts to the office via our 800 spotter number or via Twitter
using our office name @NWSElPaso

NMZ401>406-408-051745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
1133 AM MDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight
Slight chance of showers and thunderstorms ending near sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will be dryer and a little cooler on Wednesday with just a
slight chance for thunderstorms in area mountains. For the end of
the week into Saturday we will be warm and dry. For Sunday and
Monday we will see a slight chance for rain east of the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 4, 12:47 PM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1247 PM MDT TUE JUN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             1 W SIXTEEN SPRINGS     32.99N 105.56W
06/04/2019  E1.00 INCH       OTERO              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1900231

ED
Special weather statement, Jun 4, 3:07 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
307 PM MDT Tue Jun 4 2019

NMZ410-411-042145-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
307 PM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 345
PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Fairacres, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leasburg, Las Cruces, Radium Springs, Dona Ana, Fairacres, East Mesa,
Picacho, Portions of Jornada Experimental Range, Hill, Northeast Las
Cruces, Corralitos, Fort Selden State Historic Site, Leasburg Dam
State Park, portions of Interstate 10 west of Las Cruces and
Interstate 25 north of Las Cruces.

LAT...LON 3222 10696 3235 10706 3261 10683 3238 10661
TIME...MOT...LOC 2106Z 230DEG 11KT 3236 10692

CRESPO
Local storm report, Jun 4, 3:17 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
317 PM MDT TUE JUN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             SOCORRO                 31.64N 106.27W
06/04/2019  E1.00 INCH       EL PASO            TX   SOCIAL MEDIA

&&

EVENT NUMBER EPZ1900232

BRICE
Local storm report, Jun 4, 3:32 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
332 PM MDT TUE JUN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             1 SE DOÑA ANA           32.38N 106.80W
06/04/2019  E0.88 INCH       DONA ANA           NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1900233

BRICE
Local storm report, Jun 4, 3:35 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
335 PM MDT TUE JUN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     KELP                    31.81N 106.38W
06/04/2019  M63 MPH          EL PASO            TX   ASOS

&&

EVENT NUMBER EPZ1900234

JKP
Local storm report, Jun 4, 3:39 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
339 PM MDT TUE JUN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             FABENS                  31.51N 106.16W
06/04/2019  E1.00 INCH       EL PASO            TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1900235

BRICE

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:01 PM MDTSpecial Weather StatementEPZ44 min
Jun 4, 11:56 AM MDTSpecial Weather StatementEPZOtero49 min
Jun 4, 12:02 PM MDTSevere Thunderstorm WarningEPZOtero43 min
Jun 4, 12:19 PM MDTSpecial Weather StatementEPZ41 min
Jun 4, 12:39 PM MDTSevere Thunderstorm WarningEPZOtero51 min
Jun 4, 3:07 PM MDTSpecial Weather StatementEPZDoña Ana38 min
Jun 4, 3:11 PM MDTSevere Thunderstorm WarningEPZOtero49 min
Jun 4, 3:23 PM MDTSevere Thunderstorm WarningEPZDoña Ana52 min
Jun 4, 3:25 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna50 min
Jun 4, 3:39 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero36 min
Jun 4, 3:44 PM MDTSevere Thunderstorm WarningEPZOtero46 min
Jun 4, 4:03 PM MDTSevere Thunderstorm WarningEPZOtero42 min
Jun 4, 4:14 PM MDTSpecial Weather StatementEPZDoña Ana46 min
Jun 4, 4:31 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 4, 4:38 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Jun 4, 4:44 PM MDTSevere Thunderstorm WarningEPZOtero19 min
Jun 4, 4:57 PM MDTSpecial Weather StatementEPZOtero48 min
Jun 4, 5:08 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Jun 4, 5:38 PM MDTFlash Flood WarningEPZOtero2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.